Georgia, 2024

Damaging Winds in Georgia, July 15, 2024

July 15, 2024 · NWS FFC · 8 events in 6 counties and zones

Afternoon thunderstorms were able to tap into diurnal energy and summertime moisture. Thunderstorms were able to produce microbursts capable of localized wind damage across central GA.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Afternoon thunderstorms were able to tap into diurnal energy and summertime moisture. Thunderstorms were able to produce microbursts capable of localized wind damage across central GA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 15, 1:45 PM EST, 51 minutes earlier.

Area forecast discussion, Jul 15, 1:45 PM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
245 PM EDT Mon Jul 15 2024

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Tuesday)
Issued at 244 PM EDT Mon Jul 15 2024

Temperatures were slower to warm this morning due to persistent
cloud cover but are now on the rise with current readings in the low
to mid 90s. Scattered showers and thunderstorms are ongoing this
afternoon and look to taper around sunset with the loss of heating.
Activity is expected mainly across Central Georgia as morning clouds
and some light showers seemed to have worked over the environment
across portions of North Georgia. Any storms that develop will have
the potential to be efficient rain producers -- PWs currently
sitting around 1.5-1.8 inches with forecast values through the week
at or above 2.0 inches. Some lower clouds will be possible
overnight/early Tuesday especially for areas that received rain.
Similar weather conditions are expected on Tuesday, though coverage
of convection will trend upward as moisture increases. Additionally,
increasing clouds and convection will keep temperatures a few
degrees cooler on Tuesday. No heat headlines are expected at this
time.

07

&&

.LONG TERM...
(Wednesday morning through next Sunday)
Issued at 244 PM EDT Mon Jul 15 2024

By Wednesday morning, a potent shortwave embedded within large
trough over the Great Lakes and NE CONUS will be progressing to the
east. This system will drive a front towards the southeast that will
quickly lose steam as forcing for it moves out into the northern
Atlantic, causing it to stall over the southeast. With copious
moisture out ahead of the front, this stalled boundary will act as a
focus for repeated rounds of afternoon convection through the
weekend. One piece of uncertainty in the long term is exactly how
far south this front will progress, and where exactly it will stall,
all of which will have an effect on rain chances and where the
heaviest rain could fall. As such, some uncertainty is baked into
the precip chances (PoPs), especially in northern GA. Central
Georgia...it's probably gonna be a wet one into the weekend no
matter what. Going into early next week, some models show a tropical
wave moving across Florida and into Georgia. This doesn't look like
it will be anything more than an open wave riding around the Bermuda
high, but would certainly bring an influx of tropical moisture into
the area as noted by 2+" PWATs in some deterministic model runs. So,
even more rainfall chances into early next week as that boundary
begins to wash out. Current rainfall amounts are in the 2-4" through
all 7 days, though exact totals will be highly dependent on where
storms form, and higher totals will certainly be possible in
locations that see repeated rounds of rainfall.

Thunderstorms during the afternoons are not expected to create
widespread severe reports. As is usually the case in the summer,
shear is lacking with the jet parked well to the north of us and
effective bulk shear 25 kts or less. Still, forecast MUCAPE values
of 2000+ J/kg will allow for some decent updrafts that could fall
down with some force. Additionally, the front pushing in may allow
for some light organization of storms that would aid in congealing
outflows. Can't rule out some strong to severe wind gusts, though
once again this is not expected to be widespread on any given day at
this time.

Lusk

&&

.AVIATION...
(18Z TAFS)
Issued at 134 PM EDT Mon Jul 15 2024

VFR conditions continue through the majority of the period. SCT
tsra has already begun to fire across Central GA this aftn.
Activity is expected to continue through the aftn and come to an
end around 02z. Winds will remain W/SW though with any storms
winds may become gusty and/or VRB. Low cigs will be possible
overnight/early Tuesday esp for areas that receive decent
rainfall. For now I have maintained SCT MVFR. Similar Similar
conditions on Tuesday with better coverage of tsra after 18z.

//ATL Confidence...18Z Update...

Medium confidence on lower cigs overnight/early Tuesday
High confidence on all remaining elements.

07

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          74  95  74  94 /  30  50  20  70
Atlanta         74  93  74  93 /  30  60  30  80
Blairsville     68  88  68  87 /  20  50  20  90
Cartersville    72  95  72  94 /  30  60  20  80
Columbus        76  95  75  95 /  30  60  20  70
Gainesville     74  93  74  93 /  20  60  20  80
Macon           74  95  74  95 /  30  60  20  70
Rome            74  95  73  95 /  30  60  20  80
Peachtree City  73  94  73  94 /  30  60  20  80
Vidalia         76  95  75  94 /  30  50  20  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....Lusk
AVIATION...07
Hazardous weather outlook, Jul 15, 1:43 PM EST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
243 PM EDT Mon Jul 15 2024

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-161845-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
243 PM EDT Mon Jul 15 2024

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered showers and thunderstorms are ongoing this afternoon and
will continue before diminishing this evening. The main threat
will be locally heavy rainfall and frequent lightning.

Very warm and humid conditions will result in peak heat index
values ranging from 98 to 105 degrees across much of the area,
with a few locations exceeding 105 degrees for a few hours this
afternoon, mainly south and east of Athens to Macon to Columbus.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Scattered to numerous afternoon and evening thunderstorms can be
expected Tuesday through Friday. Severe weather is not expected
at this time but heavy rain could elevate the localized flash
flood threat.

Very warm and humid conditions will persist through at least
Wednesday, with a good portion of the area experiencing afternoon
heat indices in the 100 to 105 degree range.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 15, 2:03 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
303 PM EDT Mon Jul 15 2024

GAZ110-111-151930-
Wheeler GA-Telfair GA-
303 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of east central Telfair
and southeastern Wheeler Counties through 330 PM EDT...

At 303 PM EDT, a strong thunderstorm was over Hazlehurst, moving
north at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Lumber City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3198 8278 3202 8266 3200 8257 3197 8254
      3196 8255 3196 8257 3193 8259 3194 8260
      3192 8263 3192 8268 3191 8268 3190 8269
      3190 8270 3189 8272
TIME...MOT...LOC 1903Z 175DEG 7KT 3187 8264

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 2:14 PM EST, 22 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
314 PM EDT Mon Jul 15 2024

GAZ109-110-151945-
Telfair GA-Dodge GA-
314 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of east central Dodge
and north central Telfair Counties through 345 PM EDT...

At 313 PM EDT, a strong thunderstorm was over Achord, or near McRae,
moving southeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
McRae, Helena, Chauncey, Jay Bird Springs, Godwinsville, and Achord.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3214 8316 3221 8303 3215 8299 3216 8295
      3214 8293 3213 8294 3212 8291 3211 8290
      3209 8290 3206 8285 3198 8295
TIME...MOT...LOC 1913Z 307DEG 9KT 3209 8298

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 2:18 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
318 PM EDT Mon Jul 15 2024

GAZ079-080-091-151945-
Taylor GA-Marion GA-Talbot GA-
318 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of northeastern Marion,
southeastern Talbot and west central Taylor Counties through 345 PM
EDT...

At 318 PM EDT, a strong thunderstorm was near Mauk, or 8 miles west
of Butler, moving northeast at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Butler, Junction City, Charing, Howard, Wesley Church, and Mauk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3244 8438 3251 8451 3266 8441 3266 8430
      3257 8424
TIME...MOT...LOC 1918Z 213DEG 7KT 3254 8438

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 2:29 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
329 PM EDT Mon Jul 15 2024

GAZ081-094-152000-
Peach GA-Crawford GA-
329 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of central Peach and
southern Crawford Counties through 400 PM EDT...

At 329 PM EDT, a strong thunderstorm was near Lee Pope, or near Fort
Valley, and was nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Fort Valley, Byron, Nakomis, Powerville, Jack Brown Estates, Lee
Pope, and Horns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3252 8400 3254 8400 3254 8401 3255 8401
      3256 8405 3257 8405 3258 8407 3263 8407
      3263 8406 3267 8410 3268 8412 3269 8397
      3276 8384 3266 8373 3250 8386
TIME...MOT...LOC 1929Z 213DEG 7KT 3262 8388

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 2:34 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
334 PM EDT Mon Jul 15 2024

GAZ080-152000-
Taylor GA-
334 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of central Taylor
County through 400 PM EDT...

At 334 PM EDT, a strong thunderstorm was over Butler, moving
southwest at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Butler, Reynolds, Fickling Mill, and Potterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3247 8434 3260 8434 3268 8411 3263 8407
      3258 8407 3256 8405 3255 8402 3253 8400
      3253 8402 3252 8401 3252 8403 3251 8405
      3252 8405 3252 8407 3251 8407 3251 8412
      3244 8422
TIME...MOT...LOC 1934Z 067DEG 11KT 3252 8426

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 15, 2:36 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
336 PM EDT Mon Jul 15 2024

GAZ091-092-152000-
Schley GA-Marion GA-
336 PM EDT Mon Jul 15 2024

...A strong thunderstorm will impact portions of southeastern Marion
and southwestern Schley Counties through 400 PM EDT...

At 336 PM EDT, a strong thunderstorm was over Doyle, or near Buena
Vista. This storm was nearly stationary.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Ellaville, Putnam, Draneville, Doyle, and Walls Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3217 8449 3226 8457 3236 8441 3229 8430
      3216 8436 3217 8443 3216 8443
TIME...MOT...LOC 1936Z 034DEG 3KT 3230 8441

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

The radar

The Robins AFB radar (KJGX), 47 km away, was scanning. The volume nearest the first event began at 19:38 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
July 15, 2:36 PM EST to 2:38 PM EST
Where
Crawford County, 6.58 mi ENE of Lee Pope
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.644, -83.850

Two wooden power poles were broken along Burnett Road near the Peach and Crawford county line.

Thunderstorm Wind, Taylor

When
July 15, 2:44 PM EST to 2:46 PM EST
Where
Taylor County, 0.5 mi SSE of Butler
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
32.544, -84.225

A tree was downed onto power lines on Oak Street near the intersection with the Fall Line freeway.

Thunderstorm Wind, Heard

When
July 15, 3:41 PM EST to 3:43 PM EST
Where
Heard County, 1.14 mi S of Riverside
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.314, -85.099

A tree was downed across 5 Notch Road near Patterson Lane.

Thunderstorm Wind, Gwinnett

When
July 15, 4:10 PM EST to 4:12 PM EST
Where
Gwinnett County, 3.54 mi SW of Berkeley Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.970, -84.050

Tree down on powerlines at Duluth Highway and Christiana Drive.

Thunderstorm Wind, Gwinnett

When
July 15, 4:22 PM EST to 4:24 PM EST
Where
Gwinnett County, 3.45 mi N of Gloster
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.950, -84.070

Tree down on roadway at Old Norcross Road and Oakland Road.

Thunderstorm Wind, Putnam

When
July 15, 4:45 PM EST to 4:47 PM EST
Where
Putnam County, 1.5 mi SSE of Hearnville
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.400, -83.490

Wind gust of 61 mph measured by the uga mesonet station in eatonton.

Thunderstorm Wind, Putnam

When
July 15, 5:05 PM EST to 5:07 PM EST
Where
Putnam County, 1.16 mi W of Linchburg
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.280, -83.450

Multiple trees as well as power lines were reported down in the area of Glenwood Springs Road at Halls Road.

Thunderstorm Wind, Oglethorpe

When
July 15, 6:10 PM EST to 6:12 PM EST
Where
Oglethorpe County, 2.66 mi ENE of Pt Peter
Measured
61 kt (70 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.013, -82.976

Dozen trees down along Eades Rd close to Benton Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204525, 1204527, 1204529, 1204531, 1204532, 1204534, 1204535, 1204536.